We are frequently asked to review cases where a family suspects that their loved one may have died from a negligent overdose of painkillers (opioid narcotics, oxycodone, etc). In analyzing whether there was negligence we have to look at two things: the patient’s response to drugs, and the doctor’s response to the patient. Let me explain.
Patient Response To Drugs
While there are general guidelines that describe a maximum safe dosage of painkillers, the reality is that safe dosages are patient-specific.Not only are there difference among the various painkillers, patients have different reactions to the different narcotic medications. These reactions can change from drug to drug, as well as from use to use. One reason this occurs is called opiate tolerance. When a patient use one specific type of painkiller over a long period of time, they can build up a tolerance to the drug’s effects, meaning that they might need more of the drug to gain the same level of relief. Conversely, if a patient has never used a particular painkiller, they are sometimes called opiate naïve.
In either case, a doctor must obtain a full history from the patient about their painkiller use before deciding which drug to use and in what dosage. Often, when a patient is in a pain crisis they may not be good historians–they may not be able to recall the medications they’ve used in the past. In such cases, the doctor must review the patient’s chart, or, if it is a new doctor (say, during an emergency room visit), the doctor must contact the patient’s prescribing doctor to get that history. For this reason, if you are a chronic pain sufferer, it is often a good idea to carry your doctor’s contact information in your wallet.
In addition to the patient’s history of painkiller use, the doctor must also consider: the other drugs used in mixed preparations (“painkiller cocktails”), and cross-tolerance. Caution is the guiding principle whenever new painkillers are started, or when increasing dosage of existing painkiller regimens.
Doctor Response To Patients
As noted above, patient reactions to painkillers can change from drug to drug, as well as from use to use. Therefore, it is imperative for a doctor who is using a new painkiller, or adjusting painkiller dosages, or using particularly strong painkillers (like the synthetic narcotic, Dilaudid), to monitor the patient for adverse reactions before sending the patient home, and, just as importantly, to inform the patient’s family to return the patient to the emergency department if they see signs of respiratory depression (which the doctor should describe).
Many people suffer daily from chronic or even acute (sudden) episodes of pain, and their only relief is the various opioid narcotics. These drugs are generally effective and safe, but only if the doctor follows certain simple and easy precautions.
Be a smart patient and insist that they do.
Medical Error + Medications and Overdose